Alert archive / North Carolina / Beach Hazards Statements in 2022

Beach Hazards Statement 30, NWS Newport/Morehead City, NC

July 10, 2022Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 10, 2022, 8:08 PM EDT for Dare County, North Carolina. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jul 10, 2022, 8:08 PM EDT (00:08 UTC)
Expired
Jul 11, 2022, 8:00 PM EDT
In force
24 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2022-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2022-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

573 
WHUS42 KMHX 110008
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
808 PM EDT Sun Jul 10 2022

NCZ203-205-111215-
/O.EXP.KMHX.BH.S.0029.000000T0000Z-220711T0000Z/
/O.NEW.KMHX.BH.S.0030.220711T0008Z-220712T0000Z/
Northern Outer Banks-Hatteras Island-
808 PM EDT Sun Jul 10 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through Monday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 11:30 AM Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
3 follow-up statements
739 
WHUS42 KMHX 110859
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
459 AM EDT Mon Jul 11 2022

NCZ203-205-120000-
/O.CON.KMHX.BH.S.0030.000000T0000Z-220712T0000Z/
Northern Outer Banks-Hatteras Island-
459 AM EDT Mon Jul 11 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING NORTH OF CAPE HATTERAS...

* WHAT...Dangerous rip currents expected.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 11:30 AM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
784 
WHUS42 KMHX 111443
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1043 AM EDT Mon Jul 11 2022

NCZ203-205-120000-
/O.CON.KMHX.BH.S.0030.000000T0000Z-220712T0000Z/
Northern Outer Banks-Hatteras Island-
1043 AM EDT Mon Jul 11 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip 
  currents to occur is a couple hours either side of low tide, 
  which will occur around 11:30 AM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
623 
WHUS42 KMHX 120017
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
817 PM EDT Mon Jul 11 2022

NCZ205-121230-
/O.EXP.KMHX.BH.S.0030.000000T0000Z-220712T0000Z/
/O.NEW.KMHX.BH.S.0031.220712T1200Z-220713T0000Z/
Hatteras Island-
817 PM EDT Mon Jul 11 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY
THROUGH TUESDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Hatteras Island beaches south of Cape Hatteras.

* WHEN...From 8 AM EDT Tuesday through Tuesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 1230PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ203-120130-
/O.EXP.KMHX.BH.S.0030.000000T0000Z-220712T0000Z/
Northern Outer Banks-
817 PM EDT Mon Jul 11 2022

...BEACH HAZARDS STATEMENT HAS EXPIRED...

A moderate risk for rip currents are expected from 8 AM EDT
Tuesday through Tuesday evening.

$$

NCZ196-204-121230-
/O.NEW.KMHX.BH.S.0031.220712T1200Z-220713T0000Z/
East Carteret-Ocracoke Island-
817 PM EDT Mon Jul 11 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY
THROUGH TUESDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Ocracoke Island and Core Banks beaches.

* WHEN...From 8 AM EDT Tuesday through Tuesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 1230PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 10, 7:14 PM EDT, 54 minutes earlier.

Area forecast discussion, Jul 10, 7:14 PM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
714 PM EDT Sun Jul 10 2022

.SYNOPSIS...
Cold front will remain stalled offshore this afternoon as a weak
wave of low pressure passes to our south. Drier weather arrives
for Monday into Tuesday with high pressure briefly building into
the area. An unsettled pattern is expected to return for the
middle of next week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 705 PM Sun...No changes from prev disc.

Prev disc...Frontal boundary remains stalled just off the NC
coast this afternoon with multiple waves of low pressure
developing ahead of a complex mid-level disturbance - one off
the coast of Cape Hatteras and another deepening over eastern
GA. The pressure pattern looks very CAD- like with weak high
pressure wedging into the Carolinas from the northeast with
relatively cooler northeasterly flow. Low-level moisture trapped
under the frontal inversion has resulted in considerable low-
level cloudiness and relegating highs in the low to mid 70s,
close to record territory for low maximums.

Band of rain now impinges on inner coastal plain ahead of a
shortwave impulse with convective activity riding along the
frontal boundary along and west of Cape Fear. negligible
instability on the cool side of the front translates to mainly
just a rain risk with the feature for the FA in the near term,
then only iso to sct showers overnight despite continued
northeasterly to easterly flow as drier air works its way in
aloft. Overcast conditions persist overnight keeping lows around
70 inland, mid 70s beaches.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
As of 405 PM Sun...Monday brings some respite from rain as high
pressure continues to weakly build in from the north, but will
not be enough to completely mitigate a few showers and
thunderstorms along the sea breeze tomorrow afternoon. Better
chances will be across Duplin and Onslow counties closer to the
frontal boundary with more instability, as low clouds will be
stubborn to erode across the rest of the FA given continued
ENE-E flow. Given the expected cloud cover did not go for most
aggressive temp guidance, favoring temperatures peaking in the
low 80s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 300 AM Sunday...The post-frontal regime from today will be
short-lived, but will extend into Monday across ENC before southerly
flow becomes re-established from the Gulf Coast States northeast
through the Mid-Atlantic Region.

Medium range model guidance differs some with individual waves
embedded within the developing S/SW flow aloft through the week, but
the general consensus is for unsettled weather to come right back to
the area after a brief "reprieve" Monday and Tuesday. Even Monday
and Tuesday do not look completely precip-free, but both days look
to have a lower risk of showers and storms compared to what we have
seen over the past several days, with convection primarily seabreeze-
driven.

At this point, the highest risk of showers and thunderstorms looks
to come mid to late-week as a series of subtle shortwaves lift north
out of the Gulf of Mexico/western Atlantic, interacting with a
moistening and destabilizing airmass across the Mid-Atlantic.
Additionally, large-scale forcing for ascent will be boosted some
across ENC thanks to a semi-stationary upper jet providing a little
extra lift within the entrance region near the area. That jet will
also lead to an increase in winds aloft across the area and a
somewhat better overlap of shear and instability, especially
Wednesday and Thursday. This may support at least a modest increase
in a few stronger storms across the area compared to the low
shear/high PWat airmass of late. Additionally, any additional rounds
of precipitation could lead to a return of elevated flooding
concerns.

Temperatures will begin to warm on Tuesday and will get back closer
to climo through the remainder of the week. However, the risk of
convection will increase through the week as well, which may temper
highs some, especially on any day that sees a higher coverage of
storms.

&&

.AVIATION /23Z SUNDAY THROUGH FRIDAY/...
SHORT TERM /Through Monday/...
As of 710 PM Sun...Quite the anomalous pattern for July in
place tonight with some weak cold air damming making things look
more like mid-winter across eastern NC airspace. Cool and moist
NErly flow across the region beneath a frontal inversion is
resulting in widespread IFR ceilings this evening, which will
continue into the overnight hours. NW winds generally 5-10kts
inland with much stronger gusts, around 25-30 kts, across OBX
terminals. Light showers and drizzle with linger tonight and
into early Monday morning, reducing visibilities at times to
3-5SM. Ceilings expected to improve to mostly MVFR by mid-
morning, but cloud deck is expected to remain stubborn through
mid aftn before some northern terminals improve to VFR. A few
sct showers along the southern coast may linger through the day
Monday, though impacts from them will be minimal.

As of 300 AM Sunday...Generally unsettled weather conditions are
expected through the upcoming week, especially from Wednesday on,
with an increased risk of SHRA and TSRA. A few TSRA will be possible
Monday and Tuesday, but the risk looks lower compared to the rest of
the week.

&&

.MARINE...
SHORT TERM /Through Tonight/...
As of 415 PM Sun...Weak low pressure continues to linger off of
Cape Hatteras this afternoon along a stalled frontal boundary
with an impressive surge of northeasterly winds as high pressure
wedges into the Carolinas, driving a tight pressure gradient.
Winds of 15-20 kt with gusts up to 25-30 kt have been steady
particularly north of Hatteras for most of the day, driving seas
there up to 6-8 feet. South of the Cape, winds are closer to
10-15 kt with seas 3-4 feet. Stronger winds will continue
through tonight before easing as low pressure lifts out to sea.
Current suite of SCAs are in good shape and made no changes
here.

Winds veer easterly and ease tomorrow as high pressure further
asserts itself across the area, with winds of 15-20 kt in the
morning subsiding to around 10 kt by late afternoon. Any
remaining 6 foot seas fall by mid-afternoon.

LONG TERM /Monday through Thursday/...
As of 300 AM Sunday...Southwesterly flow will become re-
established across the area by Tuesday, and will generally
continue through the end of the week. Higher seas of 3-5 ft on
Monday will gradually lower to 2-4 ft by Tuesday. Seas will then
begin to build again by mid-week as the southwesterly flow
increases across the ENC coastal waters. Seas of 3-5 ft will
again be common during this time, with seas and winds locally
enhanced at times with a few surface lows passing quickly
through the area. A more relaxed pressure gradient may lead to
lower winds and seas towards the end of the week or the weekend.
Lastly, within the southwesterly flow, a more unsettled weather
pattern will continue, with periodic chances for showers and
thunderstorms.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
     205.
MARINE...Small Craft Advisory until 2 AM EDT Monday for AMZ131-135-137-
     230-231.
     Small Craft Advisory until noon EDT Monday for AMZ152-154.
     Small Craft Advisory until midnight EDT tonight for AMZ156.
     Small Craft Advisory until 6 AM EDT Monday for AMZ150.

&&

SYNOPSIS...MHX
NEAR TERM...MS/ML
SHORT TERM...MS
LONG TERM...RM
AVIATION...RM/ML
MARINE...RM/MS
Hazardous weather outlook, Jul 10, 8:05 PM EDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
805 PM EDT Sun Jul 10 2022

NCZ203-205-120015-
Northern Outer Banks-Hatteras Island-
805 PM EDT Sun Jul 10 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193>196-198-199-204-120015-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Ocracoke Island-
805 PM EDT Sun Jul 10 2022

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.